Unlicensed and Off-Label Drug Use in Children
- 378 Downloads
A significant number of children receive either an unlicensed or an off-label drug during their stay in hospital. Studies throughout Europe have shown that at least one-third of children in hospital and up to 90% of neonates in a neonatal intensive care unit receive such drug prescriptions. The medicines that are most frequently used off-label include analgesics, antibiotics and bronchodilators. The purpose of licensing a drug is to ensure safety, efficacy and quality. If a drug is used in a different manner, one would expect a greater risk of toxicity. Only three studies have commented on the risk of toxicity in relation to unlicensed or off-label drug use. Only one of these three studies prospectively tried to evaluate the risk associated with off-label and unlicensed drug prescription. This study suggested that the percentage of unlicensed and off-label drug use was significantly associated with the risk of an adverse drug reaction. Two studies looking at adverse drug reactions suggest that there is a greater risk of a severe adverse drug reaction occurring in association with the off-label or unlicensed use of drugs. One study found that five out of eight severe adverse drug reactions were associated with the off-label use of a medicine. The other study found that 14 of 19 drug prescriptions associated with 17 severe adverse drug reactions were either unlicensed or off-label. The risk of prescribing off-label and unlicensed drugs in children is not clear from the limited data available.
KeywordsAdverse Drug Reaction Drug Prescription Paediatric Intensive Care Unit Labetalol Epoprostenol
- 2.Sutherland JM. Fatal cardiovascular collapse of infants receiving large amounts of chloramphenicol. Am J Dis Child 1959: 7Google Scholar
- 6.Turner S, Nunn AJ, Choonara I. Unlicensed drug use in children in the U.K. Paed Perinatal Drug Ther 1997; 1: 52–5Google Scholar
- 11.Turner S. Unregistered and off-label drug use in paediatric inpatients. Aust J Hosp Pharm 1999; 29: 265–8Google Scholar